Texas, 2009

Drought in Texas, August 18 to 31, 2009

August 18 to 31, 2009 · NWS BRO · 4 events in 4 counties and zones

Continued record to near record heat, frequently breezy to windy conditions, low humidity for the time of year, and lack of rainfall allowed the 2009 Drought to peak before the end of August, ensuring massive dryland crop, pastureland, and livestock loss. The agricultural loss in the heart of Deep South Texas dryland crop country will be one of the worst in recent times.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$21 million
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Continued record to near record heat, frequently breezy to windy conditions, low humidity for the time of year, and lack of rainfall allowed the 2009 Drought to peak before the end of August, ensuring massive dryland crop, pastureland, and livestock loss. The agricultural loss in the heart of Deep South Texas dryland crop country will be one of the worst in recent times. The pattern, featuring a persistent high pressure ridge above the surface from the southwest U.S. through the central Gulf of Mexico, would begin to break at month's end, but the rains were far too little, far too late, to save much of the crop yield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 17, 8:11 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 17, 8:11 PM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
911 PM CDT MON AUG 17 2009

.DISCUSSION...THE SEA BREEZE CONV FROM EARLIER THIS EVENING THAT
AFFECTED THE NORTHEAST CORNER OF THE BRO CWA HAS DISSIPATED AS THE
DAYTIME HEATING DECREASES AND THE SEA BREEZE MOVES FURTHER WEST.
THIS PATTERN WILL LIKELY REPEAT AGAIN TOMORROW DUE TO THE COMBINATION
OF THE WEAK 500 MB TROFFING MOVING WEST OVER THE SOUTH TX COASTLINE...
THE DAYTIME HEATING AND SEA BREEZE EFFECTS AND THE INCREASING
TROPICAL MOISTURE COMING IN OFF OF THE GULF OF MEXICO EVIDENT ON
WV IMAGERY. HAVE UPDATED THE CURRENT FORECAST WORDING TO REMOVE
THE SLGT CHCS OF CONV. OTHERWISE...NO OTHER CHANGES NEEDED TO THE
CURRENT WORDING.
&&

.AVIATION...VFR CONDITIONS EXPECTED TONIGHT WITH A FEW STRATOCU
FORMING AROUND SUNRISE. MODERATE WINDS IN THE EVENING DIMINISHING
THROUGH MIDNIGHT. TUESDAY/S CU FIELD TO FORM RAPIDLY IN THE MORNING
WITH A BKN DECK ALONG THE COASTAL COUNTIES MID TO LATE MORNING OR
EARLY IN THE AFTERNOON IN ADVANCE OF THE SEA BREEZE. A FEW SHOWERS
OR EVEN A THUNDERSTORMS MAY FORM ALONG THE SEA BREEZE BUT NOT ENOUGH
TO WARRANT ADDING TO THE TAFS AT THIS TIME.
&&

.MARINE...STEADY STATE MARINE CONDITIONS ARE NOTED AND SHOULD
PERSIST ACROSS THE LOWER TEXAS COASTAL WATERS TONIGHT THROUGH MUCH
OF THE WEEK. WEAK SURFACE HIGH PRESSURE ACROSS THE GULF INTERACTING
WITH THE THERMAL LOW OVER INTERIOR SOUTH TEXAS PRODUCING A WEAK TO
MODERATE PRESSURE GRADIENT. LIGHT TO OCCASIONALLY MODERATE ONSHORE
FLOW AND A SLIGHT EASTERLY SWELL SHOULD PERSIST FOR THE NEXT SEVERAL
DAYS. WINDS ACROSS THE LAGUNA COULD STRENGTHEN ENOUGH EACH AFTERNOON
TO WARRANT EXERCISE CAUTION CONDITIONS. A FEW SHOWERS OR EVEN A
THUNDERSTORMS COULD MOVE THROUGH THE COASTAL WATERS ANYTIME THE NEXT
FEW DAYS.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS...60
MARINE/AVIATION/MESO...59
Hazardous weather outlook, Aug 17, 8:49 PM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
949 PM CDT MON AUG 17 2009

TXZ248>257-181100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
949 PM CDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDEX READINGS OF 105 TO 110 DEGREES ARE EXPECTED ACROSS
PORTIONS OF DEEP SOUTH TEXAS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-181100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
949 PM CDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Willacy

When
August 18, 12:00 AM CST to August 31, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Other Federal Agency
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

A continued lack of rainfall over most of Willacy County intensified the drought conditions the middle of August. The Exceptional (D4) drought spread across the remainder of Willacy County the middle of the month. The Exceptional (D4) drought encompassed the entire county the middle of August through the end of the month. Massive dryland crop, pastureland, and some livestock damage was reported by the USDA Farm Service Agency in Raymondville which serves Willacy County. Final estimates, likely to be well into the millions of dollars, will be available soon.

Drought, Cameron

When
August 18, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cameron forecast zone
Crop damage
$21 million
Reported by
Other Federal Agency
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

A continued lack of rainfall over most of Cameron County intensified the drought conditions the middle of August. The Exceptional (D4) drought spread across the remainder of Cameron County the middle of the month. The long duration extreme to exceptional drought, which prevailed for most of July and August, resulted in massive dryland crop and pastureland losses for the entire event. The USDA Farm Service Agency in San Benito reported at the end of August, prior to the September 1 plowing date, was more than $20 million in damage to cotton, corn, sorghum, sugar cane, and pastureland, county-wide.

Drought, Hidalgo

When
August 18, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Other Federal Agency
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Drought conditions intensified across portions of Hidalgo County the middle of August. A continued lack of rainfall over most of Hidalgo County resulted in Exceptional (D4) drought conditions across the eastern one third of the county and Extreme (D3) drought conditions across the western and southern two thirds of the county the middle of August through the end of the month. The persistence of extreme to exceptional drought for much of July and August cost tens of millions of dollars in dryland crop, pastureland, and some livestock damage and loss. A final estimate will be available from the USDA Farm Service Agency in McAllen/Weslaco soon.

Drought, Coastal Cameron

When
August 18, 12:00 AM CST to August 31, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Other Federal Agency

A continued lack of rainfall over most of Cameron County intensified the drought conditions the middle of August. The Exceptional (D4) drought spread across the remainder of Cameron County the middle of the month. The long duration extreme to exceptional drought, which prevailed for most of July and August, resulted in massive dryland crop and pastureland losses for the entire event. The USDA Farm Service Agency in San Benito reported at the end of August, prior to the September 1 plowing date, was more than $20 million in damage to cotton, corn, sorghum, sugar cane, and pastureland, county-wide. These damages are reported for the Cameron County listing; please refer to them there.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192863, 192866, 192869, 195578.